UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 42

of 'Immediate hypersensitivity reactions to radiocontrast media: Clinical manifestations, diagnosis, and treatment'

42
TI
Changes in risk of immediate adverse reactions to iodinated contrast media by repeated administrations in patients with hepatocellular carcinoma.
AU
Fujiwara N, Tateishi R, Akahane M, Taguri M, Minami T, Mikami S, Sato M, Uchino K, Enooku K, Kondo Y, Asaoka Y, Yamashiki N, Goto T, Shiina S, Yoshida H, Ohtomo K, Koike K
SO
PLoS One. 2013;8(10):e76018. Epub 2013 Oct 2.
 
BACKGROUND: To elucidate whether repeated exposures to iodinated contrast media increase the risk of adverse reaction.
MATERIALS AND METHODS: We retrospectively reviewed 1,861 patients with hepatocellular carcinoma who visited authors' institution, a tertiary referral center, between 2004 and 2008. We analyzed cumulative probability of adverse reactions and risk factors. We categorized all symptoms into hypersensitivity reactions, physiologic reactions, and other reactions, according to the American College of Radiology guidelines, and evaluated each category as an event. We estimated the association between hazard for adverse reactions and the number of cumulative exposures to contrast media. We also evaluated subsequent contrast media injections and adverse reactions.
RESULTS: There were 23,684 contrast media injections in 1,729 patients. One hundred and thirty-two patients were excluded because they were given no contrast mediaduring the study period. Adverse reactions occurred in 196 (0.83%) patients. The cumulative incidence at 10(th), 20(th), and 30(th) examination was 7.9%, 15.2%, and 24.1%, respectively. Presence of renal impairment was found to be one of risk factors for adverse reactions. The estimated hazard of overall adverse reaction gradually decreased until around 10(th) exposure and rose with subsequent exposures. The estimated hazard of hypersensitivity showed V-shaped change with cumulative number of exposures. The estimated hazard of physiologic reaction had a tendency toward decreasing and that of other reaction had a tendency toward increasing. Second adverse reaction was more severe than the initial in only one among 130 patients receiving subsequent injections.
CONCLUSION: Repeated exposures to iodinated contrast media increase the risk of adverse reaction.
AD
Department of Gastroenterology, Graduate School of Medicine, The University of Tokyo, Bunkyo-ku, Tokyo, Japan.
PMID